Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Fort Worth, TX

March 29, 2017Fannin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 29, 2017, 3:26 AM CDT for Fannin County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 3:26 AM CDT (08:26 UTC)
Expired
Mar 29, 2017, 4:00 AM CDT
In force
34 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 156 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS54 KFWD 290826
SVRFWD
TXC147-290900-
/O.NEW.KFWD.SV.W.0072.170329T0826Z-170329T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
326 AM CDT WED MAR 29 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Fannin County in north central Texas...

* Until 400 AM CDT.

* At 326 AM CDT, a severe thunderstorm was located near Leonard, or
  14 miles southwest of Bonham, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Bailey around 335 AM CDT. 
  Bonham State Park around 340 AM CDT. 
  Dodd City around 350 AM CDT. 
  Honey Grove around 400 AM CDT. 

Other locations impacted by this severe thunderstorm include Trenton,
Windom and Ladonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3367 9594 3341 9586 3334 9635 3335 9637
      3372 9638 3369 9636 3369 9634 3370 9632
      3377 9629 3377 9627 3375 9622 3377 9617
TIME...MOT...LOC 0826Z 239DEG 41KT 3341 9631 

HAIL...0.88IN
WIND...60MPH
 
$$

Stalley
1 follow-up statement
014 
WWUS54 KFWD 290855
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
355 AM CDT WED MAR 29 2017

TXC147-290904-
/O.EXP.KFWD.SV.W.0072.000000T0000Z-170329T0900Z/
Fannin TX-
355 AM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR FANNIN COUNTY WILL EXPIRE AT
400 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3367 9594 3341 9586 3334 9635 3335 9637
      3372 9638 3369 9636 3369 9634 3370 9632
      3377 9629 3377 9627 3375 9622 3377 9617
TIME...MOT...LOC 0854Z 239DEG 41KT 3358 9598 

$$

Stalley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 11:50 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 28, 11:50 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1150 PM CDT Tue Mar 28 2017

.AVIATION...
MVFR ceilings continue to work northward from Central Texas and
should reach WACO by 06Z and the Metro Terminals around 08Z.

The broken line of thunderstorms currently west of the airports
will continue moving east and should begin to impact the western
airports around 08Z. However, the radar shows that an outflow
boundary is getting out ahead of the storms so this should keep
storms below severe limits as they move across the metroplex airports.
The stronger storms currently across the Concho Valley may
impact Waco beginning around 08Z. Gusty winds will be the primary
hazard with these storms. All storms should move east of the
terminals shortly after sunrise with VFR through the day
Wednesday.

A gusty southeast wind between 14 and 20 knots sustained will
briefly turn to the west and become gusty as the line of storms
moves across the region. Once the storms move east of the region
Wednesday morning, southerly winds will return between 12 and 15
knots. A cold front will move across the region Wednesday evening
and turn the wind to the northwest.

&&

.UPDATE...
The line of storms currently in West Texas continues to organize
as it moves east. It should reach the western portions of the CWA
around 11 PM and the I-35 corridor around 3 to 4 AM unless some
cold pooling accelerates portions of the line. Damaging wind and
hail will be the primary threats with the squall line. Some brief
heavy rainfall is also likely. The storms should weaken as they
move east away from the large scale dynamics.

A new severe thunderstorm watch is in effect until 4 AM which
includes locations from the I-35 corridor westward. This watch
replaces the earlier Tornado watch.

Other than updating the watch location. No major changes are
needed to the forecast at this time.

79

&&

.PREV DISCUSSION... /ISSUED 723 PM CDT Tue Mar 28 2017/
/ISSUED 340 PM CDT Tue Mar 28 2017/

...Tornado Watch in effect for areas west and northwest of the
Dallas-Fort Worth Metroplex...

Convection continues to increase over the Texas Panhandle and
South Plains in advance of a deep upper level low, which was
centered over New Mexico this afternoon. Storms will gradually
spread eastward later this afternoon and this evening in the
eastward developing region of good forcing associated with the
upper low. Activity will likely initiate along an eastward moving
dryline, with individual storms moving generally north-northeast.
These storms will are expected to develop upscale into a linear
MCS, which will push east across North and Central Texas
overnight.

Meanwhile, a warm front has taken its time moving north, but
appears to have made it north of the I-20 corridor. The boundary
will continue to approach the Red River, and may become the focus
for a few isolated strong to severe storms. Discrete cells will
have the potential for producing large hail, damaging winds and
perhaps a tornado. The best potential for thunderstorms this
afternoon will likely be over our northwestern counties where the
strongest forcing will reside and the surface boundary will be
near.

As the line progresses east overnight, damaging straight-line
winds will be the primary threat. That said, decreasing
instability as surface heating wanes could be a factor that helps
mitigate the severe potential. The latest hi-res guidance
indicates a weakening trend as the line moves east of the I-35
corridor Wednesday morning. The dryline and/or lingering outflow
is likely to stall near the far-eastern counties as the upper low
continues trekking east across the Southern Plains. Another round
of good forcing associated with the upper low will help ignite
additional storms in the vicinity of the stalled boundary during
the peak heating hours Wednesday. Some of these storms may become
severe with large hail and damaging winds. The exact location of
the surface boundary will determine where storms initiate, and at
this time the highest POPs will be over the eastern-most counties
with lower POPs the farther west you go.

The upper low center will move east across Oklahoma Wednesday
night, which may generate isolated storms along the Red River. Due
to the expected low coverage, POPs will remain fairly low. There
could be an isolated hail threat due to the cold air aloft but the
overall severe threat Wednesday night appears low.

Thursday should be a nice day as the upper low moves east and a
cold front pushes through the region. This will be short-lived,
however, as the next upper level storm system drops quickly
southeast from the Pacific Northwest into the Four-Corners region,
bringing a quick return to south winds, moisture and warmer
weather Friday. This system looks like it will similarly generate
multiple rounds of convection from Saturday afternoon through
Sunday night. There is still some model uncertainty with regard to
the timing and exact path the system will take, but the latest
guidance hints that there will again be at least some threat of
severe weather this weekend. We may have to also consider the
threat for localized flooding to to the multiple precipitation
events expected this week.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    65  83  54  69  52 / 100  40  10   5   5
Waco                65  82  54  73  50 / 100  50   5   5   5
Paris               64  76  54  66  47 /  80  70  30  10  10
Denton              63  80  51  67  47 / 100  40  10   5   5
McKinney            65  78  53  67  48 / 100  50  10  10   5
Dallas              66  82  55  69  52 / 100  50  10  10   5
Terrell             66  79  55  69  48 / 100  60  20  10   5
Corsicana           66  80  56  71  51 /  90  60  20  10   5
Temple              64  82  54  75  51 /  90  50   5   5   5
Mineral Wells       57  81  49  69  47 / 100  20  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 29, 12:07 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
1207 AM CDT Wed Mar 29 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300515-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1207 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

A line of strong to severe storms will move across the region
overnight and will pose primarily a damaging wind threat, although
severe hail and isolated tornadoes remain possible. In addition,
there will be a threat for localized instances of flash flooding,
especially for locales that receive training of storm cells with
heavy rainfall associated with the slow-moving, upper level low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will linger on Wednesday mostly along and east
of Interstate 35. The threat for severe storms will continue with a
risk for damaging winds and perhaps an isolated tornado. A low
chance for thunderstorms continues across this area Wednesday night,
as the core of the upper low moves across the Southern Plains. These
storms will pose a risk for marginally severe hail with the
strongest updrafts.

Another storm system will bring increasing chances for thunderstorms
to the region Saturday through Monday, with the highest coverage
Sunday and Sunday night. Strong to severe storms will once again be
possible, though many details remain uncertain regarding system and
environmental evolution.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible generally along and west of the
Interstate 35 corridor through sunrise.

In the hours before

Local storm report, Mar 29, 3:07 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
307 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     FRISCO                  33.15N  96.81W
03/29/2017  E75 MPH          COLLIN             TX   TRAINED SPOTTER

            75 MPH WINDS ESTIMATED IN FRISCO
Special weather statement, Mar 29, 3:08 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
308 AM CDT WED MAR 29 2017

TXZ160-161-290845-
Falls TX-Limestone TX-
308 AM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LIMESTONE AND
EASTERN FALLS COUNTIES UNTIL 345 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lott, or 8 miles south of Marlin, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marlin, Lott and Kosse.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service in
Fort Worth.

LAT...LON 3121 9707 3153 9669 3127 9650 3116 9671
      3107 9694
TIME...MOT...LOC 0807Z 231DEG 34KT 3120 9694

24-Bain
Local storm report, Mar 29, 3:14 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
314 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             GAINESVILLE             33.63N  97.15W
03/29/2017  E0.75 INCH       COOKE              TX   EMERGENCY MNGR

            SE GAINESVILLE 0.75 INCH HAIL
Local storm report, Mar 29, 3:16 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
316 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     MCKINNEY                33.20N  96.62W
03/29/2017                   COLLIN             TX   AMATEUR RADIO

            E70 MPH AT LAKE FOREST AND MCKINNEY. FENCES LAYING DOWN
            CONSISTENT W/STRAIGHT LINE WINDS
Local storm report, Mar 29, 3:23 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
323 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     4 NW PONDER             33.22N  97.35W
03/29/2017                   DENTON             TX   EMERGENCY MNGR

            DENTON COUNTY FIRE DISPATCH REPORTING TRACTOR TRUCK SEMI
            TRAILER BLOWN OVER BY WIND
Local storm report, Mar 29, 3:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
324 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             MCKINNEY                33.20N  96.62W
03/29/2017  E1.00 INCH       COLLIN             TX   AMATEUR RADIO

            SACHSE. 544 AND MCREARY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:44 PM CDTSpecial Weather StatementFWDEastland, Stephens, Young46 min
Mar 28, 11:36 PM CDTSpecial Weather StatementFWDEastland, Young54 min
Mar 29, 12:11 AM CDTSpecial Weather StatementFWDLampasas, Mills49 min
Mar 29, 12:16 AM CDTSpecial Weather StatementFWDJack, Palo Pinto59 min
Mar 29, 12:51 AM CDTSpecial Weather StatementFWDCoryell, Hamilton, Lampasas54 min
Mar 29, 1:04 AM CDTSevere Thunderstorm WarningFWDBosque, Hamilton56 min
Mar 29, 1:06 AM CDTSpecial Weather StatementFWDErath, Hood, Somervell24 min
Mar 29, 1:08 AM CDTSevere Thunderstorm WarningFWDJack, Wise52 min
Mar 29, 1:13 AM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell47 min
Mar 29, 1:24 AM CDTSevere Thunderstorm WarningFWDParker36 min
Mar 29, 1:25 AM CDTTornado WarningFWDErath, Hood, Somervell35 min
Mar 29, 1:40 AM CDTSevere Thunderstorm WarningFWDBosque, Hill, Johnson51 min
Mar 29, 1:49 AM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise41 min
Mar 29, 1:51 AM CDTSpecial Weather StatementFWDBell24 min
Mar 29, 2:04 AM CDTTornado WarningFWDTarrant26 min
Mar 29, 2:13 AM CDTTornado WarningFWDDenton, Tarrant18 min
Mar 29, 2:14 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Hill, Johnson61 min
Mar 29, 2:22 AM CDTSpecial Weather StatementFWDFalls, Hill, Limestone, McLennan23 min
Mar 29, 2:26 AM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton49 min
Mar 29, 2:39 AM CDTSpecial Weather StatementFWDMilam36 min
Mar 29, 2:46 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman, Rockwall59 min
Mar 29, 2:47 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson58 min
Mar 29, 2:50 AM CDTSevere Thunderstorm WarningFWDMilam, Robertson55 min
Mar 29, 2:52 AM CDTSevere Thunderstorm WarningFWDCollin53 min
Mar 29, 3:04 AM CDTSpecial Weather StatementFWDNavarro26 min
Mar 29, 3:08 AM CDTSpecial Weather StatementFWDFalls37 min
Mar 29, 3:16 AM CDTSevere Thunderstorm WarningFWDHunt, Kaufman, Rains, Van Zandt44 min
Mar 29, 3:33 AM CDTSevere Thunderstorm WarningFWDFalls, Leon, Limestone, Milam, Robertson57 min
Mar 29, 3:41 AM CDTSpecial Weather StatementFWDAnderson, Freestone, Henderson34 min
Mar 29, 3:50 AM CDTSpecial Weather StatementFWDDelta, Hopkins, Lamar70 min
Mar 29, 4:21 AM CDTSpecial Weather StatementFWDAnderson, Henderson, Leon84 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.